Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 55, NWS Goodland, KS

May 7, 2015Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2015, 6:31 PM MDT for Cheyenne County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2015, 6:31 PM MDT (00:31 UTC)
Expired
May 7, 2015, 7:15 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:55 PM MDTHAIL 1.753 S Firstview, COMOSTLY PEA SIZED HAIL, SOME QUARTER AND GOLF BALL SIZED HAIL MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS53 KGLD 080031
SVRGLD
COC017-080115-
/O.NEW.KGLD.SV.W.0055.150508T0031Z-150508T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 715 PM MDT

* AT 631 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTHEAST OF KIT CARSON TO 11 MILES NORTH OF
  EADS...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHEYENNE WELLS AND FIRSTVIEW. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 139 AND 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3891 10272 3895 10225 3861 10234 3861 10280
TIME...MOT...LOC 0031Z 269DEG 18KT 3884 10266 3864 10272 

HAIL...1.25IN
WIND...60MPH
 
$$

DR
2 follow-up statements
626 
WWUS53 KGLD 080056
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT THU MAY 7 2015

COC017-080115-
/O.CON.KGLD.SV.W.0055.000000T0000Z-150508T0115Z/
CHEYENNE CO-
656 PM MDT THU MAY 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

AT 656 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF CHEYENNE WELLS TO 13 MILES NORTH OF
CHIVINGTON...MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS AND FIRSTVIEW. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 139 AND 157.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3889 10261 3892 10226 3861 10234 3861 10266
TIME...MOT...LOC 0056Z 273DEG 20KT 3881 10250 3863 10252 

HAIL...1.75IN
WIND...60MPH
 
$$

DR
225 
WWUS53 KGLD 080108
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU MAY 7 2015

COC017-080115-
/O.CON.KGLD.SV.W.0055.000000T0000Z-150508T0115Z/
CHEYENNE CO-
708 PM MDT THU MAY 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

AT 708 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
CHEYENNE WELLS...MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...PUBLIC. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 139 AND 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3880 10254 3882 10229 3861 10234 3861 10256
TIME...MOT...LOC 0108Z 282DEG 19KT 3870 10239 

HAIL...1.75IN
WIND...60MPH
 
$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 5:05 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 7, 5:05 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU MAY 7 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1209 PM MDT THU MAY 7 2015

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE AND
PALMER DIVIDE THIS AFTERNOON AS THE NEXT SHORTWAVE TROUGH COMES UP
IN THE SOUTHWESTERLY FLOW ALOFT. THESE STORMS WILL GRADUALLY SHIFT
EASTWARD TONIGHT WITH THE WESTERN HALF OF THE FORECAST AREA
FAVORED. THERE IS A SLIM CHANCE FOR OTHER STORMS THAT DEVELOP
ALONG THE COLD FRONT IN SOUTHWEST KANSAS TO MAKE IT THIS FAR
NORTH. SHEAR AND INSTABILITY PARAMETERS ARE NOT PARTICULARLY
IMPRESSIVE...BUT CANNOT RULE OUT AN ISOLATED SEVERE STORM MAINLY
IN COLORADO EARLY THIS EVENING BEFORE LOSS OF SURFACE HEATING.
OVERNIGHT AND INTO FRIDAY MORNING...SCATTERED LIGHT SHOWERS AND
PERHAPS AN ISOLATED THUNDERSTORM WILL GRADUALLY DIMINISH WITH TIME
AS THEY CONTINUE TO MOVE NORTHEAST. FAVORABLE LOW LEVEL UPSLOPE
AND MOIST LOW LEVELS WILL RESULT IN LOW CLOUDS AND AREAS OF FOG BY
DAWN...MAINLY IN SOUTHWESTERN AREAS.

THE SET UP FOR FRIDAY WILL BE SIMILAR TO TODAY. ANOTHER SHORTWAVE
TROUGH IN THE SOUTHWESTERLY FLOW ALOFT WILL PROVIDE SYNOPTIC SCALE
FORCING FOR AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT. BEST
CHANCES FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY 40 WHERE
INSTABILITY AND SHEAR WILL BE MAXIMIZED...THOUGH PROBABILITIES
WILL BE HIGHEST JUST SOUTH OF THE LOCAL AREA. MORNING CLOUDS WILL
BE SLOW TO ERODE DUE TO PERSISTENT UPSLOPE AND MAY PLAY A ROLE IN
LIMITING AFTERNOON INSTABILITY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 335 PM MDT THU MAY 7 2015

FRIDAY NIGHT...UPPER LOW IS FORECAST TO BE OVER THE FOUR CORNERS AREA
BY 12Z SATURDAY WITH A SFC LOW MODELS NEAR SOUTHEAST COLORADO.
THE AREA IS VOID OF ANY MID LEVEL MOISTURE BUT THERE IS MOISTURE
LOWER IN THE ATMOSPHERE AND WITH AN EAST WIND AT THE SFC ABUNDANT
BOUNDARY LAYER MOISTURE EXISTS. WILL BE GOING WITH A SMALL CHANCE
FOR RAIN SHOWERS THROUGH MIDNIGHT WITH DECREASING CHANCES FROM
SOUTH TO NORTH AFTER MIDNIGHT AS MOISTURE AVAILABILITY FROM
850-500MB DECREASES. WITH A SATURATED BOUNDARY LAYER WILL BE
ADDING SOME DRIZZLE AND FOG. LOW TEMPERATURES IN THE MID 40S WEST
TO LOW 50S FAR EAST.

SATURDAY...12Z NAM/GFS/00Z ECMWF HAVE COME INTO MUCH BETTER
AGREEMENT WITH THE EXPECTED WEATHER SCENARIO. A 557MB CLOSED AND
NEGATIVELY TILTED UPPER LOW IS FORECAST TO REACH SOUTH CENTRAL
COLORADO BY 18Z THEN REACH SOUTHEAST COLORADO WHILE LOWERING TO
555MB BY 00Z SUNDAY. AT THE SFC A 999MB SFC LOW IS FORECAST TO
REACH SOUTHEAST COLORADO BY 18Z THEN NEAR LIMON BY 00Z SUNDAY. A
50-55KT MID LEVEL JET WILL BRING SUFFICIENT LOW AND MID LEVEL
MOISTURE BACK INTO THE AREA DURING THE MORNING AND AFTERNOON HOURS
JUXTAPOSED OVER A DRYLINE THAT DIVIDES HALF OF THE AREA FROM
NORTHWEST TO SOUTHEAST BY THE END OF THE DAY. ALL SAID FEEL BEST
THREAT FOR STRONG TO SEVERE THUNDERSTORMS GENERALLY NORTH AND EAST
OF A LINE FROM YUMA COUNTY THROUGH SHERMAN AND GOVE COUNTIES. AS
THE TIGHTLY WOUND STORM SYSTEM SLOWLY MOVES NORTHEAST TOWARD SOUTH
CENTRAL NEBRASKA DURING THE OVERNIGHT HOURS STRONG NORTH AND
NORTHWEST WINDS DEVELOP ON THE BACKSIDE ALONG WITH INCREASING
CHANCES FOR WRAPAROUND RAIN/RAIN SHOWERS. TEMPERATURES APPEAR COLD
ENOUGH TO GENERATE SOME SNOW ACROSS PARTS OF FAR EASTERN
COLORADO...AN INCH OR TWO IS POSSIBLE. HIGH TEMPERATURES GENERALLY
IN THE 60S EXCEPT LOW 70S FROM HILL CITY TO WALLACE COUNTY
SOUTHWARD. LOW TEMPERATURES IN THE LOW 30S WEST TO AROUND 50 EAST.
FROST/FREEZE HIGHLITES MAY BE NEEDED FOR PARTS OF FAR EASTERN
COLORADO.

SUNDAY...STORM SYSTEM CONTINUES TO MOVE TOWARD THE NORTHEAST WITH
SOME LIGHT WRAPAROUND RAIN SHOWERS CONTINUING IN THE MORNING WITH A
SLOW DECREASE IN COVERAGE FROM SOUTH TO NORTH DURING THE AFTERNOON.
THE OVERNIGHT HOURS APPEAR DRY AT THIS TIME.  BREEZY TO WINDY
NORTHWEST WINDS EXPECTED FOR THE ENTIRE AREA. SOME GUSTS OF 20-25
MPH CONTINUE THROUGH THE NIGHT. HIGH TEMPERATURES IN THE MID 40S
WEST TO LOW 60S FAR EAST. LOW TEMPERATURES IN THE UPPER 20S/LOW 30S
IN FAR EASTERN COLORADO WITH UPPER 30S FAR EAST. FROST AND/OR FREEZE
HEADLINES WILL LIKELY BE NEEDED FROM NEAR BENKELMAN TO COLBY AND
LEOTI WESTWARD. MONDAY...SOME BREEZY NORTHWEST WINDS EXPECTED IN
THE MORNING BEFORE GRADIENT DECREASES LATE AS HIGH PRESSURE MOVES
IN FROM THE NORTHWEST. CURRENTLY LOOKING DRY. HIGH TEMPERATURES IN
THE MID 50S TO LOW 60S WITH OVERNIGHT LOWS IN THE MID 30S
NORTHWEST TO LOW 40S FAR EAST/SOUTHEAST.

TUESDAY...FORECAST AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER LOW SITS
OVER NORTHERN CALIFORNIA. A WEAK DISTURBANCE LIFTS ACROSS THE AREA
TUESDAY NIGHT LEADING TO A SMALL CHANCE FOR LIGHT PRECIPITATION.
HIGH TEMPERATURES IN THE MID 60S TO AROUND 70...LOWS IN THE MID 40S
TO AROUND 50.

WEDNESDAY...ANOTHER DISTURBANCE MOVES ACROSS THE AREA DURING THE
AFTERNOON HOURS LEADING TO A CHANCE OF SHOWERS AND POSSIBLE
THUNDERSTORMS. HIGH TEMPERATURES IN THE LOW 70S WITH LOWS IN THE MID
40S TO LOW 50S.

THURSDAY...WILL MAINTAIN LOW CHANCES FOR SHOWERS AND THUNDERSTORMS
WITH HIGH TEMPERATURES IN THE MID 60S TO LOW 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 458 PM MDT THU MAY 7 2015

VFR CONDITIONS WILL CONTINUE AT KGLD THIS EVENING. A THUNDERSTORM
WILL BE POSSIBLE NEAR KGLD THIS EVENING AS STORMS CURRENTLY OVER
EASTERN COLORADO MOVE NORTHEAST. OVERNIGHT BOUNDARY LAYER RH
INCREASES TO 90 PERCENT AND HIGHER. THIS WILL PRODUCE STRATUS AND
FOG WITH IFR CONDITIONS. CONDITIONS WILL IMPROVE TO VFR BY EARLY
AFTERNOON.

KMCK WILL REMAIN VFR TONIGHT AND FRIDAY. DO NOT EXPECT
THUNDERSTORMS TO MAKE IT TO KMCK. KMCK WILL BE ON THE EDGE OF THE
HIGHER BOUNDARY LAYER RH SO CANNOT RULE OUT AN MVFR CIG FOR A FEW
HOURS FRIDAY MORNING. VFR CONDITIONS WILL RETURN TO KMCK BY
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...FS
Hazardous weather outlook, May 7, 3:45 PM MDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU MAY 7 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 PM MDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY ALONG AND SOUTH OF A LINE FROM FLAGLER COLORADO
TO NORTON KANSAS. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON AND EVENING
FOR MUCH OF THE TRI-STATE AREA. LARGE HAIL...DAMAGING
WINDS...TORNADOS...AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE.
SNOW IS POSSIBLE FOR PARTS OF FAR EASTERN COLORADO AFTER MIDNIGHT
SATURDAY NIGHT THROUGH SUNRISE SUNDAY MORNING. LIGHT ACCUMULATIONS
ARE POSSIBLE. AREAS RECEIVING SNOWFALL WILL ALSO BE SUBJECT TO
FROST AND FREEZE CONDITIONS.

FROST AND FREEZE CONDITIONS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH
MONDAY MORNING GENERALLY WEST OF A LINE FROM NEAR BENKELMAN TO
COLBY AND LEOTI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 7, 5:52 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FUNNEL CLOUD     4 ESE WILD HORSE        38.80N 102.93W
05/07/2015                   CHEYENNE           CO   TRAINED SPOTTER

            RELAYED VIA SPOTTER NETWORK.

&&

HILL
Local storm report, May 7, 6:03 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             WILD HORSE              38.82N 103.00W
05/07/2015  E1.50 INCH       CHEYENNE           CO   PUBLIC

&&

HILL
Local storm report, May 7, 6:23 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT THU MAY 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             KIT CARSON              38.76N 102.80W
05/07/2015  E1.25 INCH       CHEYENNE           CO   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL,A FEW HALF DOLLAR SIZED.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:06 PM MDTSevere Thunderstorm WarningGLDCheyenne40 min
May 7, 7:48 PM MDTSpecial Weather StatementGLDCheyenne27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.